Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 56, NWS Tucson, AZ

September 30, 2016Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 30, 2016, 2:12 PM MST for Cochise County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2016, 2:12 PM MST (21:12 UTC)
Expired
Sep 30, 2016, 2:36 PM MST
In force
24 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WUUS55 KTWC 302112
SVRTWC
AZC003-302200-
/O.NEW.KTWC.SV.W.0056.160930T2112Z-160930T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST FRI SEP 30 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 300 PM MST

* AT 211 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER SIERRA VISTA...AND MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SIERRA VISTA...NICKSVILLE...RAMSEY CANYON PRESERVE...
  CHARLESTON AND HEREFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3135 11024 3150 11042 3172 11023 3154 11005
TIME...MOT...LOC 2111Z 227DEG 13KT 3154 11025 

$$

MEYER
1 follow-up statement
340 
WWUS55 KTWC 302136
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
236 PM MST FRI SEP 30 2016

AZC003-302145-
/O.CAN.KTWC.SV.W.0056.000000T0000Z-160930T2200Z/
COCHISE-
236 PM MST FRI SEP 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND IS NOW EAST OF SIERRA VISTA. THEREFORE THE WARNING HAS
BEEN CANCELLED.

LAT...LON 3135 11024 3150 11042 3172 11023 3154 11005
TIME...MOT...LOC 2130Z 227DEG 13KT 3160 11017 

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 9:49 AM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Sep 30, 9:49 AM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
949 AM MST FRI SEP 30 2016

.SYNOPSIS...A drying trend from the west will reduce the chance of
storms today, all but eliminating them over the weekend. A trough
will bring cooler air and a few showers back to the area late Monday
or Tuesday. High pressure will bring dry conditions and a rapid
warming trend the second half of next week.

&&

.DISCUSSION...We remain in between major features with the strong
trough digging down the west coast and high pressure through
Mexico and Texas. A smaller scale weakness in the flow will be
pushing across central Arizona from the west today.

Actual blue skies for most areas this morning. Considerable
drying above 550hPa over the past 12 hours. The beginning of that
drying trend allowed enough afternoon heating to help set off an
explosive thunderstorm day yesterday, but today it will start to
slow things down as it eats away at our convective potential.
Surface based CAPE around 1400 j/kg yesterday afternoon is down to
around 250 on the 12z KTWC sounding and will probably max out
around 500-600 this afternoon. Shear is down a little as well
with 30+ kts yesterday down to about 20 kts this morning, but with
an uptick back to around 25 kts possible by this afternoon. Overall
our best thermodynamics will probably be east of Tucson today, but
with plenty of solar insolation and residual moisture we will have
a few echoes dotted around other areas as well. Our current
forecast looks pretty good in that respect, so no updates expected
this morning.

Please see the previous discussion below for details beyond today.

&&

.AVIATION...Valid through 01/18Z.
Mostly clear this morning then increasing clouds with a chance of
TSRA after 30/19Z. Clearing after 01/02Z. VFR through the period
with brief MVFR possible near storms. Normal diurnal wind trends
generally less than 12kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Isolated showers and thunderstorms today, then
generally dry conditions are expected into next week. 20-ft winds
will generally be less than 15 mph through Sunday, along with
normal diurnal wind trends. 20-ft winds will then increase on
Monday and Tuesday of next week, as a system moves across the
Great Basin and brings cooler air.

&&

.PREV DISCUSSION...Latest models spread drier air into most of
the area by Saturday. This will limit the chances of rain to far
eastern sections by tonight. Thereafter, the drying trend will end
the rain chances for the weekend. However, this will be short-
lived as models pull moisture back into the area ahead of a low
pressure system entering the Great Basin around Monday. This will
lead to a brief period of rain chances Monday before the system
tracks northeast into the northern Plains on Tuesday. The system
will also usher in some cooler air, with high temperatures
projected to drop about 8 to 10 degrees from Sunday to Tuesday.
GFS model showed a dry westerly flow over the region Tuesday into
next weekend. High temperatures will recover to near seasonable
readings by Thursday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 30, 1:05 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
105 PM MST FRI SEP 30 2016

AZZ503-515-302115-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES-BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK-
105 PM MST FRI SEP 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
215 PM MST...

AT 103 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21
MILES SOUTH OF KITT PEAK...OR 20 MILES NORTHWEST OF ARIVACA...MOVING
NORTHEAST AT 10-15 MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
ARIVACA AND JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3155 11150 3169 11163 3188 11135 3158 11120
TIME...MOT...LOC 2003Z 233DEG 9KT 3167 11150

MEYER
Special weather statement, Sep 30, 1:16 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
116 PM MST FRI SEP 30 2016

AZZ504-507-513-302100-
TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS
INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON-
116 PM MST FRI SEP 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
200 PM MST...

AT 114 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
SOUTH OF TUCSON, ABOUT 8 MILES SOUTHEAST OF SAHUARITA...OR 12 MILES
EAST OF GREEN VALLEY... MOVING NORTHEAST AT 10 MPH.

THIS STORM IS GENERATING AN OUTFLOW IN EXCESS OF 40 MPH THAT IS
PUSHING NORTHEAST AND EAST.

LOCATIONS IMPACTED INCLUDE...
SAHUARITA...SUMMIT...VAIL AND CORONA DE TUCSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3173 11083 3203 11099 3213 11066 3179 11041
TIME...MOT...LOC 2014Z 233DEG 9KT 3186 11077

MEYER
Local storm report, Sep 30, 2:12 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST FRI SEP 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             4 SSE SIERRA VISTA      31.51N 110.27W
09/30/2016  E0.75 INCH       COCHISE            AZ   TRAINED SPOTTER

&&

EVENT NUMBER TWC1600060

CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 5:21 PM MSTSpecial Weather StatementTWC39 min
Sep 29, 5:28 PM MSTSevere Thunderstorm WarningTWCPima47 min
Sep 29, 5:42 PM MSTAreal Flood AdvisoryTWCPima2 hr
Sep 29, 5:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Sep 29, 6:50 PM MSTSpecial Weather StatementTWC40 min
Sep 30, 1:05 PM MSTSpecial Weather StatementTWC70 min
Sep 30, 1:16 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Sep 30, 1:26 PM MSTSevere Thunderstorm WarningTWCPima33 min
Sep 30, 2:42 PM MSTSpecial Weather StatementTWC33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.